Alert archive / Virginia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 53, NWS Blacksburg, VA

May 29, 2009Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 29, 2009, 4:24 PM EDT for Halifax County, Virginia. It was in force for 81 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2009, 4:24 PM EDT (20:24 UTC)
Expired
May 29, 2009, 5:45 PM EDT
In force
81 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Halifax County, VA

The radar

The Raleigh/Durham radar (KRAX), 109 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 4:39 PM EDTHAIL 1Alton, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:41 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 292024
SVRRNK
VAC083-292145-
/O.NEW.KRNK.SV.W.0053.090529T2024Z-090529T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
424 PM EDT FRI MAY 29 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 545 PM EDT.

* AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TURBEVILLE...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TURBEVILLE...
  ALTON...
  CLUSTER SPRINGS...
  VIRGILINA...
  HITESBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR OR
LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE
AT...1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3664 7859 3666 7864 3666 7869 3659 7871
      3655 7874 3655 7912 3668 7904 3667 7869
      3666 7869 3667 7860 3666 7858
TIME...MOT...LOC 2025Z 273DEG 21KT 3659 7908

$$

WP
4 follow-up statements
000 
WWUS51 KRNK 292038
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT FRI MAY 29 2009

VAC083-292145-
/O.CON.KRNK.SV.W.0053.000000T0000Z-090529T2145Z/
HALIFAX VA-
438 PM EDT FRI MAY 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHERN HALIFAX COUNTY...

AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR ALTON...OR NEAR TURBEVILLE...MOVING EAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3664 7859 3666 7864 3666 7869 3659 7871
      3655 7874 3655 7912 3668 7904 3667 7869
      3666 7869 3667 7860 3666 7858
TIME...MOT...LOC 2038Z 274DEG 16KT 3659 7902

$$

WP
000 
WWUS51 KRNK 292112
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
512 PM EDT FRI MAY 29 2009

VAC083-292145-
/O.CON.KRNK.SV.W.0053.000000T0000Z-090529T2145Z/
HALIFAX VA-
512 PM EDT FRI MAY 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN HALIFAX COUNTY...

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR VIRGILINA...MOVING EAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3664 7859 3666 7864 3666 7869 3659 7871
      3655 7874 3655 7912 3667 7886 3667 7869
      3666 7869 3667 7860 3666 7858
TIME...MOT...LOC 2112Z 278DEG 24KT 3656 7874

$$

WP
000 
WWUS51 KRNK 292125
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT FRI MAY 29 2009

VAC083-292145-
/O.CON.KRNK.SV.W.0053.000000T0000Z-090529T2145Z/
HALIFAX VA-
525 PM EDT FRI MAY 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN HALIFAX COUNTY...

AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE ANOTHER SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ALTON...OR NEAR TURBEVILLE...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  ALTON...
  CLUSTER SPRINGS...
  VIRGILINA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3664 7859 3666 7864 3666 7869 3659 7871
      3655 7874 3655 7912 3667 7886 3667 7869
      3666 7869 3667 7860 3666 7858
TIME...MOT...LOC 2125Z 268DEG 22KT 3655 7902

$$

WP
000 
WWUS51 KRNK 292147
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
547 PM EDT FRI MAY 29 2009

VAC083-292157-
/O.EXP.KRNK.SV.W.0053.000000T0000Z-090529T2145Z/
HALIFAX VA-
547 PM EDT FRI MAY 29 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HALIFAX COUNTY
EXPIRES AT 545 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE 
AREA. SEVERE LIMITS. THUS THE WARNING WAS ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3664 7859 3666 7864 3666 7869 3659 7871
      3655 7874 3655 7912 3667 7886 3667 7869
      3666 7869 3667 7860 3666 7858
TIME...MOT...LOC 2125Z 268DEG 22KT 3655 7902

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:50 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 29, 2:50 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT FRI MAY 29 2009

.SYNOPSIS...
A COLD FRONT WILL PUSH EAST ACROSS THE AREA THIS EVENING AND THEN
OFFSHORE BY MIDNIGHT. THIS WILL KEEP THE THREAT FOR ADDITIONAL
SHOWERS AND THUNDERSTORMS GOING THROUGH EARLY THIS EVENING. DRIER
WEATHER WILL FINALLY MAKE A RETURN BEHIND THE FRONT
OVERNIGHT...AND THEN CONTINUE FOR THE MOST PART INTO THE WEEKEND
AS HIGH PRESSURE BUILDS IN FROM THE WEST.

&&

.NEAR TERM /THROUGH SATURDAY/...
SURFACE CAPE VALUES RUNNING 2500+ ACROSS SOUTHERN AND EASTERN
SECTION OF THE CWA THIS AFTERNOON. STORMS MOVING THROUGH THIS REGION
ARE PRODUCING HEAVY DOWNPOURS...LARGE HAIL AND DAMAGING WINDS. BUFKIT
FORECAST SOUNDINGS ARE DISPLAYING INVERTED-V PROFILES FOR LYH AND
DAN. SPC HAS ISSUED WATCHES FOR OUR EASTERN PIEDMONT COUNTIES THROUGH
10 PM.

ANY LINGERING CONVECTION THIS EVENING SHOULD PULL OUT QUICKLY AS THE
COLD FRONT MOVES TO THE EAST COAST. NORTHWEST WINDS BEHIND THE FRONT
WILL BRING COOLER DRY AIR INTO THE REGION INTO THE DAY SATURDAY.

SEVERAL MODELS ARE DISPLAYING A DISTURBANCE COMING ACROSS KY/TN LATE
IN THE DAY. THIS DISTURBANCE WILL BE MOVING INTO RELATIVELY DRY AIR.
THIS DISTURBANCE MAY STAY TO THE WEST AS CORFIDI VECTORS REMAIN
NORTHWESTERLY. IF SHOWERS DO ENTER THE WEST...DRY AIR SHOULD KEEP
THE COVERAGE ISOLATED AND RAINFALL AMOUNTS LOW.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
5H LOW OVER SE CANADA EARLY IN THE PERIOD DEPARTS OFF THE ATLANTIC COAST
BY LATE MONDAY BUT MAINTAINS MID-LEVEL NW FLOW ACROSS THE REGION
WHILE SFC HIPRES RESIDES ACRS THE MID-ATLANTIC. SHOULD PROVIDE
A WELCOME RESPITE FROM THE VERY WET AND ACTIVE PATTERN THAT HAS BEEN WITH
US MUCH OF MAY. WITH NW FLOW ON SUNDAY CANNOT RULE OUT COMPLETELY A
CHANCE FOR ISOLATED TRW ESP IN THE MOUNTAINS BUT WITH SURFACE DEW
POINTS BACK INTO THE L/M 50S SHOULD BE VERY SPARSE COVERAGE.
HIGHS SUNDAY NEAR CLIMO MID-70S NW TO MID-80S SE. SFC HI PRESSURE
MONDAY DRIFTS LOWLY EAST DURING THE DAY WITH WINDS SHIFTING BACK TO
THE S-SW AND SIGNIFICANT MOISTURE PUSHING NORTH INTO THE TN VALLEY
DURING THE DAY AND EVENTUALLY EAST OF THE MOUNTAINS BY TUE. MONDAY
SHOULD BE ANOTHER DRY AND WARM DAY WITH H85 TEMPS OF 14C-16C
RESULTING IN SFC HIGH TEMPS SIMILAR TO SUNDAY.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
FLOW BECOMES ESSENTIALLY ZONAL FOR THE MID-WEEK PERIOD WITH THE MAIN
BELT OF WESTERLIES ALONG THE U.S.- CANADA BORDER. THIS WILL MAINTAIN
PRIMARY SEVERE WEATHER THREAT TO OUR NORTH. HOWEVER MODELS SUGGEST
THAT A BOUNDARY WILL PUSH SLOWLY SOUTH AND BECOME MORE OR LESS
STATIONARY IN THE NORTHERN MID-ATLANTIC BY TUE-WED. EXACTLY
WHERE THIS FRONT SETS UP WILL BE A MAJOR FACTOR IN DETERMINING
PRECIPITATION PATTERNS. CERTAINLY THE POTENTIAL IS THERE FOR AN
EXTENDED PERIOD OF SHOWERS AND POCKETS OF HEAVY RAINFALL. BY LATE
WEEK...THU-FRI...THE FLOW BEGINS TO AMPLIFY SOMEWHAT WITH A BROAD
TROUGH DEVELOPING FROM THE NORTHERN ROCKIES THOUGH THE NORTHEASTERN
CONUS WHICH WHICH SHOULD PROVIDE THE IMPETUS TO DRIVE THE FRONT
SOUTH OF THE AREA BY LATE THU OR FRI.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
LOCALIZED CONVERGENCE IN THE VICINITY OF A WEAK COOL FRONT AND
UPSLOPING IS SUFFICIENT TO GENERATE A FEW SHOWERS WEST OF THE BLUE
RIDGE EARLY THIS AFTERNOON...BUT INFLUENCE OF DOWNSLOPING WILL
MINIMIZE THREAT OF ANY ORGANIZED REDEVELOPMENT OF SHOWERS OR
THUNDERSTORMS TO POINTS MAINLY EAST OF A LINE EXTENDING FROM KLYH
THROUGH KDAN...MAINLY DURING THE AFTERNOON HOURS. WILL INCLUDE
VCTS/VCSH MOST SITES THIS AFTERNOON WITH THE POSSIBILITY OF LOWERING
TO IFR/MVFR AT TIMES IN PASSING SHOWERS EAST AND AT KBLF LATER
BEHIND THE FRONT. CONDITIONS SHOULD RAPIDLY IMPROVE OVERNIGHT UNDER
DRY ADVECTION BEHIND THE FRONT. SOME LATE NIGHT MVFR/IFR IN FOG
POSSIBLE AT THE DEEPER VALLEY LOCATIONS SUCH AS KLWB BY MORNING OTRW
MOSTLY CLEAR SKIES AND VFR OVERNIGHT.

SURFACE HIGH PRESSURE IS EXPECTED TO BUILD SOUTHEAST INTO THE MID
ATLANTIC REGION FOLLOWING PASSAGE OF THE COOL FRONT OVERNIGHT INTO
EARLY NEXT WEEK...ALLOWING FOR A RETURN TO UNIVERSAL VFR
CONDITIONS OUTSIDE OF ISOLATED MAINLY AFTERNOON SHOWERS OR
THUNDERSTORMS EACH DAY.

&&

.CLIMATE...
WFO BLACKSBURG MAY RAINFALL IS AT 9.30 INCHES THROUGH MIDNIGHT 5/29
WHICH MAKES THIS ALREADY THE 2ND WETTEST MAY SINCE 1952 (WETTEST IS
9.75 INCHES IN 1971).

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...PC
LONG TERM...PC
AVIATION...RCS
CLIMATE...PC
Hazardous weather outlook, May 29, 2:44 PM EDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
244 PM EDT FRI MAY 29 2009

NCZ001>003-018>020-VAZ007-009>020-022>024-032>034-WVZ042>045-301845-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-MERCER-SUMMERS-MONROE-GREENBRIER-
244 PM EDT FRI MAY 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ004>006-VAZ043>046-058-059-301845-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
HALIFAX-CHARLOTTE-
244 PM EDT FRI MAY 29 2009

...SEVERE THUNDERSTORM WATCH 315 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

VAZ035-047-301845-
AMHERST-BUCKINGHAM-
244 PM EDT FRI MAY 29 2009

...SEVERE THUNDERSTORM WATCH 314 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO EARLY THIS EVENING. SOME OF THE STORMS WILL BE LOCALLY
STRONG TO SEVERE AND BE ACCOMPANIED BY HAIL OR STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

RCS

In the hours before

Local storm report, May 29, 2:23 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT FRI MAY 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             7 SW YADKINVILLE        36.06N 80.75W
05/29/2009  E0.50 INCH       YADKIN             NC   PUBLIC

            NEAR HAMPTONVILLE

&&

TW
Local storm report, May 29, 2:35 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT FRI MAY 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             SWANSONVILLE            36.73N 79.58W
05/29/2009  E0.75 INCH       PITTSYLVANIA       VA   PUBLIC

&&

TW
Special weather statement, May 29, 2:45 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT FRI MAY 29 2009

VAZ011-014-018-022-WVZ044-291945-
CRAIG VA-GILES VA-MONROE WV-MONTGOMERY VA-ROANOKE VA-
245 PM EDT FRI MAY 29 2009

...A STRONG THUNDERSTORM WILL AFFECT CRAIG...GILES...MONROE...
MONTGOMERY AND ROANOKE COUNTIES...

AT 245 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF MOUNTAIN LAKE...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR CASCADES...AND MOUNTAIN LAKE AROUND 250 PM...
KIRE...AND ZENITH AROUND 255 PM...HUFFMAN...AND WAITEVILLE AROUND 310
PM...MAGGIE AROUND 315 PM...SIMMONSVILLE AROUND 320 PM...SINKING
CREEK AND AND CRAIG SPRINGS AROUND 330 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3752 8012 3726 8016 3734 8071 3750 8062

EXPERIMENTAL

WP
Local storm report, May 29, 2:58 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EDT FRI MAY 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             SWANSONVILLE            36.73N 79.58W
05/29/2009  E0.75 INCH       PITTSYLVANIA       VA   PUBLIC

&&

RSTONEFI
Local storm report, May 29, 3:46 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT FRI MAY 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             2 SW DRY FORK           36.73N 79.44W
05/29/2009  E0.75 INCH       PITTSYLVANIA       VA   PUBLIC

0227 PM     HAIL             KEELING                 36.72N 79.30W
05/29/2009  E0.75 INCH       PITTSYLVANIA       VA   PUBLIC

&&

RSTONEFI
Local storm report, May 29, 4:05 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 PM EDT FRI MAY 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             DANVILLE CITY           36.58N 79.33W
05/29/2009  E1.75 INCH       PITTSYLVANIA       VA   PUBLIC

            NEAR NATIONAL GUARD ARMORY

&&

TW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:25 PM EDTSpecial Weather StatementRNKCampbell50 min
May 28, 9:25 PM EDTSpecial Weather StatementRNKGiles50 min
May 28, 9:41 PM EDTSevere Thunderstorm WarningRNKCraig, Giles, Montgomery, Roanoke64 min
May 28, 9:51 PM EDTFlash Flood WarningRNKGiles84 min
May 28, 10:08 PM EDTSpecial Weather StatementRNKMontgomery, City of Radford37 min
May 28, 10:26 PM EDTFlash Flood WarningRNKMontgomery, Pulaski, City of Radford4 hr
May 28, 10:43 PM EDTSpecial Weather StatementRNKBotetourt, City of Roanoke, City of Salem47 min
May 28, 10:45 PM EDTFlash Flood WarningRNKBotetourt, Craig, Roanoke, City of Roanoke, City of Salem2 hr
May 28, 10:49 PM EDTSevere Thunderstorm WarningRNKFloyd, Montgomery, Roanoke41 min
May 29, 12:33 AM EDTAreal Flood AdvisoryRNKPulaski4 hr
May 29, 2:14 AM EDTFlash Flood WarningRNKBland, Giles, Tazewell4 hr
May 29, 1:47 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania88 min
May 29, 2:28 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania, City of Martinsville62 min
May 29, 2:45 PM EDTSpecial Weather StatementRNKCraig, Roanoke60 min
May 29, 2:50 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick55 min
May 29, 3:05 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick55 min
May 29, 3:13 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax77 min
May 29, 3:28 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville62 min
May 29, 4:27 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Pittsylvania78 min
May 29, 5:43 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax, Pittsylvania62 min
May 29, 6:09 PM EDTSpecial Weather StatementRNKCity of Danville66 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.